Advertisement

Reactions Weekly

, Volume 1697, Issue 1, pp 49–50 | Cite as

Antineoplastics

Haemophagocytic syndrome, immune related fever and infusion related reactions: 13 case reports
Case report
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

The French pharmacovigilance database (Registre des Effets Indesirables Severes des Anticorps Monoclonaux Immunomodulateurs en Cancerologie; REISAMIC) described 13 patients (five women and eight men) aged 29−88 years, who developed fatal haemophagocytic syndrome with fever (n=1), infusion related reactions (IRR; n=5) and immune related fever (n=7) during treatment with pembrolizumab, ipilimumab, atezolizumab or nivolumab [outcomes not stated].

A 63-year-old woman1 (patient 1) developed haemophagocytic syndrome following treatment with ipilimumab. The woman was diagnosed with metastatic melanoma with brain metastases, classified as T3b N1b M1c. She had been received treatment with IV pembrolizumab 200mg every three weeks. She had received 8 cycles of pembrolizumab. Her progression of brain metastases continued. She subsequently underwent cerebral stereotactic radiotherapy and then started receiving IV ipilimumab 3 mg/kg infusions. After two cycles of ipilimumab, she developed immune related adverse event of grade 3 hepatitis. Her ipilimumab treatment was withdrawn. Treatment was initiated with corticosteroids. Her liver enzyme levels normalised; however, 8 weeks2 after the last ipilimumab cycle, she developed pancytopenia, fever and disseminated intravascular coagulation. Her laboratory tests were significant for elevated levels of ferritin and triglycerides. Bone marrow aspirate showed numerous activated macrophages and phagocyting lymphocytes, with excess numbers of small lymphocytes. The rest of her tests were normal. A whole body CT scan was also normal. Based on the test findings, she was diagnosed with drug-related haemophagocytic syndrome (HS). She underwent treatment with methylprednisolone and etoposide. However, she died due to brain haemorrhage related to metastasis and HS. The causal relationship between immune related adverse events and ipilimumab was considered to be likely.

A 62-year-old man (patient 3) who had vesicular cancer, was receiving treatment with IV infusion pembrolizumab 200mg thrice a week. He received one cycle of pembrolizumab infusion, and four hours later, developed fever. His fever peaked at 40°C. Associated symptoms included chills and dyspnoea. He was diagnosed with pembrolizumab related grade 2 IRR. The man received treatment with prednisolone. Other immune related adverse events included grade 2 rash, grade 3 hepatitis and grade 2 pneumonitis. He showed a positive response to pembrolizumab rechallenge. The causal relationship between immune related adverse events and pembrolizumab was considered to be certain.

A 53-year-old man (patient 4) who had melanoma, was receiving treatment with IV infusion pembrolizumab 10 mg/kg thrice a week. He received one cycle of pembrolizumab, and an hour later, developed fever. His fever peaked at 39.6°C. He was diagnosed with pembrolizumab related grade 2 IRR. The man received treatment with dexchlorpheniramine. He showed a negative response to pembrolizumab rechallenge. The causal relationship between immune related adverse events and pembrolizumab was considered to be certain.

A 61-year-old man (patient 5) who had colorectal cancer, was receiving treatment with IV infusion atezolizumab 1200mg thrice a week. He received one cycle of atezolizumab, and four hours later, developed fever. His fever peaked at 39°C. Associated symptoms included chills. He was diagnosed with atezolizumab related grade 2 IRR. The man received treatment with dexchlorpheniramine. He showed a positive response to atezolizumab rechallenge. The causal relationship between immune related adverse events and atezolizumab was considered to be certain.

A 41-year-old man (patient 7) who had non-small-cell lung carcinoma, was receiving treatment with IV infusion atezolizumab 1200mg thrice a week. He received one cycle of atezolizumab, and an hour later, developed fever. His fever peaked at 39.5°C. He was diagnosed with atezolizumab related grade 2 IRR. The man received treatment with prednisolone. The causal relationship between immune related adverse events and atezolizumab was considered to be certain.

A 29-year-old man (patient 8) who had Hodgkin's lymphoma, was receiving treatment with IV infusion pembrolizumab 200mg thrice a week. He received one cycle of pembrolizumab, and six hours later, developed fever. His fever peaked at 39°C. Associated symptoms included chills, dyspnoea and tumour pain. He was diagnosed with pembrolizumab related grade 2 IRR. The man received treatment with prednisolone. He showed a negative response to pembrolizumab rechallange. The causal relationship between immune related adverse events and pembrolizumab was considered to be certain.

A 68-year-old woman (patient 9) who had diffuse large B-cell lymphoma, was receiving treatment with IV infusion pembrolizumab 200mg thrice a week. She received one cycle of pembrolizumab, and seven days later, developed fever. Her fever peaked at 40°C. Associated symptom included grade 2 rash. She was diagnosed with pembrolizumab related grade 2 immune related fever. The woman received treatment with solumedrol. Other adverse reactions included grade 2 rash. She showed a positive response to pembrolizumab rechallenge and her immune related fever was considered to be likely related to pembrolizumab.

A 62-year-old woman (patient 10) who had lung cancer, was receiving treatment with IV infusion nivolumab 3 mg/kg twice a week. She received one cycle of nivolumab, and four days later, developed fever. Her fever peaked at 40.1°C. Associated symptoms included nausea and chills. She was diagnosed with nivolumab related grade 3 immune related fever. The woman received treatment with prednisolone. Other immune related adverse event included grade 2 alopecia. She showed a negative response to nivolumab rechallenge. The causal relationship between immune related fever and nivolumab was considered to be certain.

A 69-year-old woman (patient 11) who had breast cancer, was receiving treatment with IV infusion atezolizumab 1200mg thrice a week. She received one cycle of atezolizumab, and six days later, developed fever. Her fever peaked at 39°C. Associated symptoms included hyponatraemia. She was diagnosed with atezolizumab related grade 2 immune related fever. The woman received treatment with prednisolone. She showed a negative response to atezolizumab rechallenge and her immune related fever was considered to be certainly related to atezolizumab.

A 42-year-old man (patient 12) who had melanoma, was receiving treatment with IV infusion pembrolizumab 10 mg/kg thrice a week. He received one cycle of pembrolizumab, and two days later, developed fever. His fever peaked at 41°C. Associated symptoms included diarrhoea. He was diagnosed with pembrolizumab related grade 3 immune related fever. The man received treatment with ketoprofen. He showed a positive response to pembrolizumab rechallenge and his immune related fever was considered to be certainly related to pembrolizumab.

A 56-year-old man (patient 14) who had urothelial cancer, was receiving treatment with IV infusion atezolizumab 1200 mg thrice a week. He received one cycle of atezolizumab, and 10 days later, developed fever. His fever peaked at 39°C. He was diagnosed with pembrolizumab related grade 2 immune related fever. His symptoms resolved spontaneously. He showed a negative response to atezolizumab rechallenge and his immune related fever was considered to be certainly related to atezolizumab.

An 88-year-old woman (patient 15) who had diffuse large B-cell lymphoma, was receiving treatment with IV infusion pembrolizumab 200mg thrice a week. She received one cycle of pembrolizumab, and one day later, developed fever. Her fever peaked at 39°C. Associated symptoms included diarrhoea, chills and tumour pain. She was diagnosed with pembrolizumab related grade 2 immune related fever. The woman received treatment with prednisolone. She showed a negative response to pembrolizumab rechallenge and her immune related fever was considered to be likely related to pembrolizumab.

A 64-year-old man (patient 16) who had renal cancer, was receiving treatment with IV infusion nivolumab 240mg twice a week. He received one cycle of nivolumab, and two days later, developed fever. His fever peaked at 39.2°C. Associated symptoms included diarrhoea and chills. He was diagnosed with nivolumab related grade 3 immune related fever. His symptoms resolved spontaneously. He showed a negative response to nivolumab rechallenge and his immune related fever was considered to be certainly related to nivolumab.

Author comment: "Shah et al. reported a first unexpected case of [immune checkpoint inhibitors] related fever with life-threatening haemophagocytic syndrome."

Footnotes

  1. 1.

    Discrepancy between data mentioned in the text and table.

  2. 2.

    Discrepancy between data mentioned in the text and table.

Reference

  1. Michot J-M, et al. Fever reaction and haemophagocytic syndrome induced by immune checkpoint inhibitors. Annals of Oncology 29: 518-520, No. 2, Feb 2018. Available from: URL: http://doi.org/10.1093/annonc/mdx701 - FranceCrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Personalised recommendations